Michigan, 2016

Damaging Wind in Michigan, July 13, 2016

July 13, 2016 · NWS IWX · 1 event in 1 county or zone

Convection developed across southern Lake Michigan into northeastern Illinois and moved east. The storms generally remained below severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Convection developed across southern Lake Michigan into northeastern Illinois and moved east. The storms generally remained below severe limits. While overall CAPE was somewhat lower than seen across portions of northern Indiana and northwestern Ohio, shear was somewhat stronger. This allowed for more in the way of persistent winds of 45 to 50 mph with isolated damage reported in Hillsdale county as a line segment tried to bow out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 13, 6:42 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 13, 6:42 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
742 PM EDT WED JUL 13 2016

.SYNOPSIS...
Issued at 739 PM EDT Wed Jul 13 2016

Showers and thunderstorms will continue across the area this
evening. Some of these storms could be severe, with damaging winds
and heavy rainfall. A cold front will move through the area
Thursday, continuing the chance of storms. High pressure will move
across the area Friday and Saturday providing fair weather with
temperatures a bit below normal. As the high moves east Sunday,
warmer and more humid air along with a chance of thunderstorms
will return to the area and continue into early next week.

&&

.SHORT TERM...(This Afternoon through Thursday)
Issued at 300 PM EDT Wed Jul 13 2016

Weak MCV remnants into nw IN as of 18z is expected to spark isolated
to scattered convection into areas mainly along/east of US 31 late
this afternoon. Moderate boundary layer destabilization given slight
cooling aloft over a warm/moist near sfc layer more than adequate
for development, but rather paltry warm sector wind field and weak
forcing (capping concerns) does bring coverage/probability into
question...hence the 30-50 percent type PoPs. The main threats for
the remainder of the afternoon will be lightning and isolated wind
gusts > 50 mph.

Another/stronger convectively aided shortwave over IA/northern MO
will continue to progress east and provide the next opportunity for
more widespread convection this evening into the early overnight (01-
06z). Stronger wind fields and forcing on leading edge of synoptic
scale height falls should allow upscale growth of MCS over eastern
IA/MO into IL early this evening. What happens east from here
remains of low confidence given outrun from slightly better upper
support (shear/buoyancy balance offset) and potential for stronger
bowing segment to focus more along leftover instability
gradient/outflow through central IL/IN. This gradient/outflow will
be the key as it attempts to mix north late this afternoon/evening
possibly bringing the severe threat north into our area (best
chances south of the US 30 corridor in Indiana). Any bowing segment
would present a wind damage threat and potentially a brief spinup
tornado. Stay tuned for updates this evening. Mainly dry conditions
are then expected in wake of composite outflow later
tonight/Thursday morning.

The main cold front will translate southeast through the local area
Thursday afternoon as mid-level trough works east through the Great
Lakes region. Will finally have the deep background flow/shear
necessary for better organization tomorrow...yet weak frontal
convergence/deep layer ascent and southward exit of deeper moisture
tied to tonight's composite outflow/pre-frontal trough should limit
the severe threat/coverage...although low chances warranted mainly
along/southeast of US-24. Temperatures will likely overachieve
somewhat tomorrow given deep mixing and lowering dewpoints under a
mostly/partly sunny sky.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 300 PM EDT Wed Jul 13 2016

Friday into Saturday will be characterized by much cooler/less humid
conditions as fresh canadian airmass builds in post-frontal. Passage
of a weak secondary trough on Friday is allowing some model guidance
print out some light QPF. Opted to retain silent 10 PoP given dry
airmass and weak forcing along this secondary feature. Sfc high
pressure then builds in Friday night through Saturday night as
subsidence/height rises in flat flow.

An upper level ridge (595-600 dm at 500 mb) and associated dome of
extreme heat will build/expand across the central US later Sunday
through next week. Theta-e ridge/frontal boundary on the northeast
fringe of this feature will likely be positioned in the vicinity
late Sunday through the middle of next resulting in chances for
showers/storms in ring of fire type pattern. Heat/humidity levels
will also gradually increase, especially by late next week/weekend
(just beyond this forecast period) as upper ridge becomes better
established into the Ohio Valley and western Great Lakes.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 738 PM EDT Wed Jul 13 2016

Ongoing convection upstream of the terminals is main concern for
this forecast. Ongoing showers/thunderstorms near terminals at
forecast issuance time are ending, however a line of storms
upstream should hold together, moving into KSBN around 01Z and
KFWA around 02Z. Storms should clear the area around 06Z. Will
ammend as needed based on radar and obs trends. Some MVFR
conditions possible in the wake of these storms at KFWA, and
refined timing from previous forecast.&&

.IWX Watches/Warnings/Advisories...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...NG
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...NG

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 13, 3:11 AM EST, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
411 AM EDT WED JUL 13 2016

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-141000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
411 AM EDT WED JUL 13 2016 /311 AM CDT WED JUL 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS. ISOLATED SEVERE STORMS WITH
DAMAGING WINDS AND HAIL ARE POSSIBLE THIS AFTERNOON AND THIS
EVENING. ALSO, THE HEAT INDEX WILL BE IN THE 90S THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. ISOLATED STRONG
STORMS ARE POSSIBLE OVER NORTHWEST OHIO THURSDAY AFTERNOON. THERE
IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-141000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
411 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS. ISOLATED STORMS WITH WINDS
GREATER THAN 40 KNOTS AND HAIL ARE POSSIBLE THIS AFTERNOON AND
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY MORNING.

THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Jul 13, 6:50 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
750 PM EDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     2 WSW LIMA              40.73N 84.14W
07/13/2016                   ALLEN              OH   AMATEUR RADIO

            SEVERAL TREES AND TREE LIMBS DOWNED IN LIMA.
            ROOF DAMAGE ALSO REPORTED BUT DETAILS ON
            ROOF WERE UNAVAILABLE.

&&

MCD
Local storm report, Jul 13, 7:06 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
806 PM EDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     3 W HUDSON LAKE         41.72N 86.58W
07/13/2016                   LA PORTE           IN   911 CALL CENTER

            REPORTS OF TREES AND POWER LINES DOWN ACROSS
            THE NORTH AND NORTHEAST PART OF THE COUNTY.
            SPECIFIC ROADS KNOWN WERE CR 600 E AND CR
            650 E. TIME WAS LIKELY BETWEEN 630 PM EDT
            AND 7 PM EDT.

&&

MCD
Local storm report, Jul 13, 7:11 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
811 PM EDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     OTTAWA                  41.02N 84.04W
07/13/2016  M58 MPH          PUTNAM             OH   TRAINED SPOTTER

            SMALL BRANCHES 1-3" IN DIAMETER DOWNED. ALSO
            REPORTED DIME SIZED HAIL.

0710 PM     TSTM WND DMG     NAPOLEON                41.39N 84.13W
07/13/2016                   HENRY              OH   PUBLIC

            LARGE TREE DOWNED ACROSS TWO
            YARDS-APPROXIMATELY 1 FT DIAMETER.

0710 PM     TSTM WND DMG     2 WSW LIMA              40.73N 84.14W
07/13/2016                   ALLEN              OH   AMATEUR RADIO

            SEVERAL TREES AND TREE LIMBS DOWNED IN LIMA.
            ROOF DAMAGE ALSO REPORTED BUT DETAILS ON
            ROOF WERE UNAVAILABLE.

0655 PM     TSTM WND DMG     3 NW JEWELL             41.36N 84.33W
07/13/2016                   DEFIANCE           OH   TRAINED SPOTTER

            ESTIMATED 55-60 MPH WINDS. 5 LARGE TREES
            DOWNED-NO ESTIMATE ON SIZE/HEALTH. TREE
            BRANCHES BLOWN DOWN-APPROXIMATELY 6 INCHES
            IN DIAMETER.

0650 PM     TSTM WND DMG     3 W HUDSON LAKE         41.72N 86.58W
07/13/2016                   LA PORTE           IN   911 CALL CENTER

            REPORTS OF TREES AND POWER LINES DOWN ACROSS
            THE NORTH AND NORTHEAST PART OF THE COUNTY.
            SPECIFIC ROADS KNOWN WERE CR 600 E AND CR
            650 E. TIME WAS LIKELY BETWEEN 630 PM EDT
            AND 7 PM EDT.

0622 PM     TSTM WND DMG     DECATUR                 40.83N 84.93W
07/13/2016                   ADAMS              IN   EMERGENCY MNGR

            LARGE LIMBS DOWNED. STRUCTURAL DAMAGE ON
            SIDING OFF A HOME. WINDS ESTIMATED AT 55-60
            MPH.

0545 PM     HAIL             DECATUR                 40.83N 84.93W
07/13/2016  M0.75 INCH       ADAMS              IN   TRAINED SPOTTER

0522 PM     HAIL             3 SSE CURRYVILLE        40.74N 85.04W
07/13/2016  E0.75 INCH       ADAMS              IN   TRAINED SPOTTER

            ESTIMATED BIGGER THAN 0.5 INCH DIAMETER HAIL
            BUT LESS THAN 1".

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Jul 13, 7:19 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
819 PM EDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     NON-TSTM WND GST 2 WNW WESTMINSTER       40.71N 84.02W
07/13/2016  M52 MPH          ALLEN              OH   ASOS

            ASOS STATION LIMA ALLEN COUNTY AIRPORT
            /AOH/.

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Special weather statement, Jul 13, 7:32 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
832 PM EDT WED JUL 13 2016

INZ012>015-022>024-032-140100-
STARKE-MARSHALL-CASS-WABASH-FULTON-MIAMI-PULASKI-GRANT-
832 PM EDT WED JUL 13 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MIAMI...FULTON...
SOUTHEASTERN STARKE...SOUTHERN WABASH...PULASKI...SOUTHWESTERN
MARSHALL...NORTHWESTERN GRANT AND NORTHERN CASS COUNTIES...

AT 831 PM EDT /731 PM CDT/...A LINE OF STRONG THUNDERSTORMS WAS ALONG
A LINE EXTENDING FROM NEAR MEDARYVILLE TO NEAR ROYAL CENTER TO 6
MILES SOUTHEAST OF BUNKER HILL...AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS. TORRENTIAL
RAINFALL IS LIKELY OCCURING WITH THESE STORMS. WATCH FOR PONDING OF
WATER IN LOW AREAS.

LOCATIONS IMPACTED INCLUDE...
LOGANSPORT...PERU...WABASH...ROCHESTER...WINAMAC...GRISSOM AFB...
CULVER...AKRON...BUNKER HILL...LA FONTAINE...ROYAL CENTER...
MEDARYVILLE...MEXICO...WELLS...PULASKI...MIAMI...CONVERSE...RIPLEY...
KEWANNA AND ERIE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM
EDT/MIDNIGHT CDT/ FOR INDIANA.
&&

LAT...LON 4108 8693 4128 8654 4106 8602 4104 8602
      4104 8599 4068 8564 4065 8564 4056 8586
      4056 8607 4086 8648 4107 8693
TIME...MOT...LOC 0031Z 241DEG 39KT 4107 8679 4090 8641 4059 8600

FISHER
Special weather statement, Jul 13, 7:43 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
843 PM EDT WED JUL 13 2016

INZ007-MIZ080-081-OHZ001-140130-
STEUBEN-HILLSDALE-BRANCH-WILLIAMS-
843 PM EDT WED JUL 13 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN STEUBEN...
EASTERN BRANCH...HILLSDALE AND NORTHERN WILLIAMS COUNTIES...

AT 841 PM EDT...AN AREA OF STRONG THUNDERSTORMS STRETCHED FROM NEAR
LITCHFIELD MICHIGAN TO ANGOLA INDIANA AND WERE MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS ALONG WITH FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
ANGOLA...HILLSDALE...MONTPELIER...JONESVILLE...FREMONT...WEST
UNITY...QUINCY...PIONEER...LITCHFIELD...READING...HOLIDAY CITY...LONG
LAKE...JEROME...SOMERSET...COLUMBIA...WEST JEFFERSON...RAY...
CAMBRIA...PITTSFORD AND KINDERHOOK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 347 AND 357.
 INTERSTATE 69 IN MICHIGAN BETWEEN MILE MARKERS 1 AND 4.
 INTERSTATE 80 IN INDIANA BETWEEN MILE MARKERS 140 AND 156.
 INTERSTATE 80 IN OHIO BETWEEN MILE MARKERS 0 AND 22.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4194 8436 4171 8438 4170 8440 4162 8440
      4162 8438 4153 8439 4163 8518 4184 8497
      4207 8487 4207 8436
TIME...MOT...LOC 0041Z 271DEG 41KT 4188 8475

SLL

The radar

The Northern Indiana radar (KIWX), 111 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsdale

When
July 13, 7:50 PM EST to 7:51 PM EST
Where
Hillsdale County, 0.51 mi E of Jonesville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.980, -84.660

Emergency management officials reported up to 15 trees blown down across northern parts of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650521.